Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Suffering from churg-strauss syndrome, sjogren's syndrome and chronic abdominal distention. What treatment should be done?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1735 Questions
Question
I have chronic abdominal distention that I watch and feel every day of my life, when I blw up like a Mylar ballon. My GI dr. Just blames it on the fact that I get IBS from time to time. No one ha an answer. 69 yr old female with autoimmune problems, such as Churg-Strauss and Sjogren's. The distention is worsening and my weight is increasing. Very depressing.
Posted Thu, 18 Oct 2012 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 23 minutes later
Hi,
I am Dr.Ratnakar Kini, Gastroenterologist and I am pleased to answer your question.
Distension of the abdomen could be due to gas, fluid or increased fat.

I would like to have some more information before I can give my opinion.

1. How long have you been having this abdominal distension?

2. Does it worsen after food?

3. What medications you are on?

4. What tests have been done so far for this symptom?

5. Are you a diabetic?

6. Any loss of weight?

Kindly get back to me with the answers and I would give my opinion.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Suffering from churg-strauss syndrome, sjogren's syndrome and chronic abdominal distention. What treatment should be done? 10 hours later
1.) chronically about a year, before that it all started I got the distention after a morning normal bowel movement, but then it would go away. 2.) yes, it does worsen after I eat meals. Incidentally, we eat very healthy. Not hardly any fat, eat fish, and skinless chicken, salads and veggies. Never fried foods!...3.) other than daily meds listed like prednisone, I have a prescription for 20 mgs omeprazole as needed. Very important that I've been on amitiza only 8 mgs 1 tablet at nighttime for 3 yrs. .....
4.) I've recently had the hydrogen breath test for bacterial overgrowth and negative it was. Have also had lactose intolerant which was fine too. Although I don't do much dairy at all. 5.) I am not diabetic and this year I stay around 149, 150 lbs. always stayed at 140-142 since I got Chug-Strauss and even yrs. before. I had to quit taking Amitiza recently due to not bing able to afford it. I'm in the gap Coverage with Medicare Advantage.
Thanks Dr. Kini.
 
 
Answered by Dr. Ratnakar Kini 16 hours later
Hi,
Thanks for providing the information I wanted.

IBS is not usually diagnosed in an individual who is 69 years old. Moreover your symptoms are not suggestive of IBS.

Abdominal distension could be due increased gas, fluid accumulation in the abdomen or increased fat in the abdominal wall.

Amitiza itself is known to cause abdominal distension. But since you have stopped taking it, it is unlikely to be the cause.

I would suggest you discuss with your doctor for tests like upper GI endoscopy and ultrasound scan of the abdomen for further evaluation.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Suffering from churg-strauss syndrome, sjogren's syndrome and chronic abdominal distention. What treatment should be done? 9 hours later
Dr. Kini, you have touched on things that (2) GI drs. have ignored me on. Here's how my day starts: eat fiber like cereal, oatmeal, drink 1 mug Low Acid coffee (I have interstitial cystitis ) then after a near perfect bowel movement I can watch my abdomen blow up ith pressure (as I write) up under my ribs). Would a blood flow problem due to inactive vasculitis cause increased gas or fluid buildup? And no, my Dr. At Wake Forest Baptist in NC, avoids questions on giving me upper GI endoscopy and/or ultrasound scan. You have given me great info and you did understand that I definitely have ( in remission) Churg-Strauss and Sjogren's Syndrome (tht being secondary to CS). Thank you so much, Dr. Kini, and could you give me one last reply on this---think this is my 2nd question I am due.
 
 
Answered by Dr. Ratnakar Kini 22 hours later
Hi,
Vasculitis can very rarely cause fluid accumulation in the abdomen causing abdominal distension.

I hope that answers your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Suffering from churg-strauss syndrome, sjogren's syndrome and chronic abdominal distention. What treatment should be done? 7 hours later
Dr. Kini, my GI dr. Did say that he wants to do this colonoscopy because I had "a more serious kind of polyp in 1998 XXXXXX( my 1st colonoscopy). Had one 5yrs ago too. (no polyp tho). Now, all this distention is so recent and truthfully I'm afraid of colon perforation, as I had my bladder perforated last Dec. How much can really be found out in the abdominal cavity with a colonoscopy?? I know there are umpteen causes for this abdom. distention, so shd I ask like you said for ultrasound, etc. first? Would you believe that I had 3 surgeries this month for badal cell cancer in nose, so I've recently had 2 general anesthesias... Colonoscopy, Oct. 19th. Thanks a bunch, XXXXXX
 
 
Answered by Dr. Ratnakar Kini 14 hours later
Hi,
Colonoscopy is a test with which only the inside of the colon can be seen and not the abdominal cavity.
Yes , ultrasound scan may be done for that.

Does that answer your question.

If you have no more questions, kindly accept this answer and rate this service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor